A great place to start Disorder information source Rated and Reviewed Sleep Links Entrance to all monitored Sleep Forums Search all of Sleepnet.com

Ask a
Sleep Technologist
Question 18

Sleepnet.com's "Ask a Sleep Technologist " does not provide medical advice, such as that provided through a direct consultation and is not intended to replace it. The responses given are only educational and informative in nature and cannot in any way be used to represent a complete analysis or diagnosis. We cannot make recommendations regarding diagnosis and therapy. Those issues should be addressed directly with your health care practitioner. Use of the "Ask the Sleep Specialist" Q&A forum indicates your agreement with these terms. Submit a Question

Question 18- Could PLMD medication keep me from sleep well?

From: JL

Hi,

I was diagnosed with PLMD 10 years ago and have been able to reduce movements somewhat using Requip. But in recent months, I am having trouble getting my brain to just shift into sleep.

I often lie in bed in a haze, feeling about to fall asleep, for hours. I have short dreamlike images and thoughts. If I awaken, I have to go through the same process of waiting for sleep to come.

I get 5 hours sleep on a good night. Yet once awake, I am mentally tired, but still not sleepy. Naps are impossible. I am looking for a method to help me cross the line from being drowsy to actually sleeping.

What methods or devices would help?
Thank you,
JL


Answer Provided by Sandman
July 12, 2008

Your problem getting to sleep may be due to the medication you are taking. It is a dopaminergic agent which, in some people, can cause your symptoms.

There are several other medications that are used to treat PLMD. Their categories include, Anticonvulsant agents (Neurontin), Benzodiazepines (Klonopin) and GABA agonists (Lioresal). These do not effect dopamine in the brain but as with all medications they have side effects. Everyone reacts differently to medication and you may or may not have side effects with these other types of meds.

You should talk to your sleep doctor about trying a different medication.

Best wishes and Sweet dreams,

Sandman

Disclaimer, I am not an MD and my opinions should not be taken as medical advice. If you feel that you need assistance with medications and/or diagnosis, you should seek medical advice from a qualified physician.




Copyright ©1995-2010 Sleepnet.com., All rights reserved